Cannabidiol (CBD) is a compound of Cannabis sativa with relevant therapeutic potential in several neuropsychiatric disorders including depression. CBD treatment has shown significant antidepressant-like effects in different rodent preclinical models. However, the mechanisms involved in CBD-induced antidepressant effects are still poorly understood. Therefore, this work aimed at investigating the participation of serotonin (5-HT) and/or noradrenaline (NA) in CBD-induced antidepressant-like effects in the forced swimming test (FST) by: 1) testing if CBD co-administration with serotonergic (fluoxetine, FLX) or noradrenergic (desipramine, DES) antidepressants would have synergistic effects; and 2) investigating if 5-HT or NA depletion would impair CBD-induced behavioral effects. Results showed that CBD (10 mg/kg), FLX (10 mg/kg) and DES (5 mg/kg) induced antidepressant-like effects in mice submitted to FST. Ineffective doses of CBD (7 mg/kg), when co-administered with ineffective doses of FLX (5 mg/kg) or DES (2.5 mg/kg) resulted in significant antidepressant-like effects, thus implicating synergistic and/or additive mechanisms. Pretreatment with PCPA (an inhibitor of serotonin synthesis: 150 mg/kg, i.p., once per day for 4 days), but not DSP-4 (a noradrenergic neurotoxin: 1 μg/μl, i.c.v., 24 h before the test), reduced monoamine levels in the brain. However, only PCPA treatment abolished CBD-induced behavioral effects in FST, indicating the participation of serotonergic mechanisms. None of the treatments induced locomotor effects. Our results suggest that the antidepressant-like effect induced by CBD in the FST is dependent on serotonin levels in the central nervous system (CNS).
Keywords: Antidepressant; Cannabidiol; Desipramine; Fluoxetine; Noradrenaline; Serotonin.
Design/Methods: A 63 year-old male with medical history most notable for restless leg syndrome (on ropinirole), chronic lymphocytic leukemia, depression on duloxetine, and chronic alcohol abuse presented with altered mental status, shaking, diaphoresis, and an inability to walk. He had initiated intake of THC-infused cheese as a neuropathic pain control measure. On examination, he was afebrile, hypertensive and mildly tachycardic, somnolent, diaphoretic, and diffusely hyperreflexic. Urine toxicology screen was positive for tetrahydrocannabinol (THC). He was treated with intravenous fluids and lorazepam with improvement of symptoms. With continued supportive therapy and discontinuation of duloxetine, the patient completely recovered within 48 hours and was discharged home without residual symptoms.
Background: Serotonin syndrome is a potentially life-threatening condition caused by over-activation of the serotonin (5-HT) system in the CNS. This can occur with the therapeutic use of serotonergic agents or inadvertent complex drug interactions between serotonergic agents. Clinical presentation varies widely in severity and is diagnosed by the decision rules of Hunter Serotonin Toxicity Criteria, utilizing the three main clinical categories: altered mental status, autonomic hyperactivity, and neuromuscular abnormalities.